Utah, 2009

High Wind in Utah, April 23, 2009

April 23, 2009 · NWS SLC · 1 event in 1 county or zone

Virga and rain showers across the Great Salt Lake Desert caused a period of gusty winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Virga and rain showers across the Great Salt Lake Desert caused a period of gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 23, 8:30 PM MST, 20 minutes earlier.

Area forecast discussion, Apr 23, 8:30 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MDT THU APR 23 2009

.SYNOPSIS...A COLD FRONT WORKING INTO NORTHERN UTAH TONIGHT WILL
STALL UNTIL FRIDAY NIGHT THEN SHIFT SOUTH. THE ASSOCIATED PACIFIC
STORM SYSTEM WILL CONTINUE TO IMPACT MUCH OF UTAH THROUGH THE
WEEKEND.

&&

.DISCUSSION...POS TILT UPPER TROF CONTINUES THIS EVE FROM THE NRN
ROCKIES SWWD OFF THE OR COAST. THE ASSOCIATED SURFACE TROF LAYS
ACROSS NRN-CENTRAL UT AND THE RESULTING LOW LEVEL CONVERGENCE
AIDED BY SOME UPPER SUPPORT HAVE GENERATED A FAIRLY WIDESPREAD
AREA OF HIGH BASED CONVECTION ACROSS ABOUT THE NWRN 1/3 OF UT.

PRETTY MUCH NONE OF THIS HAS REACHED THE GROUND BUT ISOLATED
STRONG WIND GUSTS DID OCCUR. THE THREAT OF ADDITIONAL STRONG WINDS
HAS DIMINISHED WITH THE LOSS OF DAYTIME HEATING BUT THE HIGH BASED
CONVECTION WILL LIKELY CONTINUE...AND GRADUALLY TRANSITION INTO A
MORE STRATIFORM CLOUD DECK AND AN INCREASING CHANCE OF LIGHT RAIN
OVERNIGHT AS COLD AIR DEEPENS ACROSS NRN UT.

THE NEW NAM CONTINUES TO SHOW THE NORTHERN PORTION OF THE INCOMING
TROF SHEARING OFF TO THE EAST WHILE THE SWRN PORTION CLOSES OFF
ALONG THE NRN CA COAST DURING THE DAY FRI. THE 18Z GFS MOVED
TOWARDS THIS SOLUTION AND AWAY FROM THE EARLIER IDEA OF A MORE
CONSOLIDATED POS TILT TROF MOVING EAST BY SAT MORNING.

IF THIS IS THE CASE...THE BAROCLINIC ZONE WILL STALL TOMORROW INTO
SAT...DECREASING THE CHANCE OF PRECIP TOMORROW AFTERNOON AS THE
SYSTEM SPLITS AND UPPER SUPPORT WEAKENS...BUT INCREASING THE
CHANCES OF PRECIP LINGERING ACROSS THE CWA LONGER INTO THE
WEEKEND. THIS WOULD ALSO RESULT IN A BETTER CHANCE OF PRECIP
ACROSS MORE OF SOUTHERN UT AS THE CLOSED LOW MOVES EAST ALONG THE
UT AZ BORDER SAT INTO SUN.

FOR NOW...THE IDEA OF A GRADUALLY INCREASING CHANCE OF RAIN ACROSS
THE NORTH OVERNIGHT IS COVERED BY CURRENT FORECASTS BUT THE IDEA
OF A CONTINUED INCREASING CHANCE THROUGH THE DAY FRI MAY NOT PAN
OUT. HOWEVER...WILL NOT UPDATE FOR THE 2ND PERIOD AT THIS TIME
WITHOUT A LOOK AT THE NEW GFS.

&&

.AVIATION...WEST-NORTHWEST SURFACE WINDS AT THE SLC TERMINAL ARE
EXPECTED TO PERSIST THROUGH 03-04Z...WHEN WINDS ARE EXPECTED TO
EITHER BECOME SOUTHEASTERLY OR LIGHT AND VARIABLE. THERE IS A 30
PERCENT CHANCE THAT WINDS STAY OUT OF THE NORTHWEST. SHOWERS MOVING
BY THE AIRFIELD COULD ALSO CAUSE VARIABLE WINDS. COLD FRONT WILL
MOVE THROUGH THE AREA TOMORROW MORNING...BRINGING RAIN TO THE
TERMINAL...WITH MVFR CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 23, 1:53 AM MST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT THU APR 23 2009

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN
UTAH DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BE
STRONG WITH LOCALLY HIGHER WIND GUSTS...SMALL HAIL AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SOUTHWESTERLY WINDS WILL BECOME GUSTY ACROSS PORTIONS OF WESTERN
AND SOUTHERN UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

GUSTY SOUTHWESTERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS SOUTHWEST
AND SOUTHERN UTAH FRIDAY. THESE WINDS MAY AFFECT WIND SENSITIVE
OPERATIONS.

A COLD STORM SYSTEM WILL AFFECT UTAH FROM FRIDAY THROUGH THIS
WEEKEND. SNOW LEVELS WILL LOWER TO 5000 FEET BY LATE FRIDAY NIGHT
ACROSS NORTHERN UTAH. SIGNIFICANT SNOW IS LIKELY IN THE NORTHERN
MOUNTAINS AND POSSIBLE IN THE NORTHERN PORTIONS OF THE CENTRAL
MOUNTAINS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Apr 23, 5:22 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST ARAGONITE               40.76N 113.01W
04/23/2009  M59 MPH          TOOELE             UT   MESONET

            I-80 AT GRASSEY - 4650 FT

0410 PM     NON-TSTM WND GST GOLD HILL               40.28N 113.70W
04/23/2009  M74 MPH          TOOELE             UT   MESONET

            WEST SALT FLATS - 4237 FT

0540 PM     NON-TSTM WND GST NORDIC VLY              41.38N 111.78W
04/23/2009  M58 MPH          WEBER              UT   MESONET

0550 PM     NON-TSTM WND GST DUGWAY                  39.92N 112.94W
04/23/2009  M61 MPH          TOOELE             UT   MESONET

            SIMPSON SPRINGS - 4645 FT

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 23, 8:50 PM MST to 10:50 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

Virga and showers with no lightning production created strong gusty winds across the Great Salt Lake Desert, including gusts of 74 mph at West Salt Flats, a 61 mph gust at Simpson Springs, and a 59 mph wind gust recorded at the I-80 at Grassey sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167690.